Dear Dr. Roach: I suffered from ischemic colitis in September 2011, and was hospitalized for five days but did not require surgery. I came home from the hospital and had hot flashes a week later, accompanied by tingly arms and neck, palpitations, nausea and sweating. I had been taking estrogen regularly (for 10 years) when I had the ischemic colitis attack. While in the hospital, I did not take estrogen, and upon my return home, I re-started it the next day. My sweats began about a week later (while back on estrogen). My physician suggested that I stop taking the estrogen. My hot flashes continued, and I am still having them hourly. I have sweat dripping down my face, forehead, arms and neck, as well as palpitations.
I have had multiple scans and blood tests, all of which were negative. I have tried many medications for the hot flashes, such as clonidine, Paxil, Elavil, Effexor and others, but nothing seems to work. The last few doctors I saw seemed to think that it is menopause, and want me to take estrogen again. I am afraid to try it, since I was told that there could be a link between ischemic colitis and estrogen.I can’t see how one can suffer from menopause (almost like clockwork) every hour.
Ischemic colitis is an uncommon cause of bleeding in the lower colon. Many conditions predispose people to ischemic colitis, and the majority of cases are seen in older individuals with varied medical conditions, such as heart failure. However, there is a very clear association between ischemic colitis and estrogen in young women. In these cases, stopping estrogen use usually resolves the bleeding. In general, one would avoid estrogen in the future due to fear of the ischemic colitis coming back.
What is causing your hot flashes is a mystery. It sounds like your doctors have worked hard to find the answer and even to treat it without knowing the exact cause, which is reasonable. However, I am tempted to agree that it may be due to menopause, and that the hot flashes came due to the stoppage during your hospital stay, and came on while on estrogen, but before it had a chance to work.
I would consider a diagnostic trial of estrogen for two weeks or so. If the hot flashes are due to menopause, they should stop in that time. If they do, you may be able to try a low dose, which would keep the hot flashes away and hopefully not cause the ischemic colitis to recur.
Dear Dr. Roach: Could you talk about gout? A relative has gout attacks but does not feel he needs to be on allopurinol. Can this be correct?
Gout is caused by the deposition of uric-acid crystals in soft tissues of the body, usually the joints, especially of the big toe. A diet high in purine — the precursor to uric acid — predisposes to an attack. Meat, seafood, high-fructose corn syrup and alcohol often trigger attacks. Medications — especially HCTZ, a common diuretic — can cause gout attacks as well. Not everyone needs treatment with allopurinol or Uloric, a newer medication that also works to lower uric-acid levels. People with occasional, mild attacks that respond to anti-inflammatory medicine and have no evidence of joint damage or kidney disease do not.
Dr. Roach is unable to answer individual letters, but will incorporate them in the column when possible. Email questions to ToYourGoodHealth@med.cornell.edu.